Ask a doctor

My wife had Juvederm Injections in her cheek 6 weeks ago and the swelling has returned, should we be concerned?

Her injections were done by an RN. She had some minor swelling and redness for a couple of days following. But over this past weekend her cheeks have begun to swell. It is very noticable swelling. It looks like both sides of her cheeks have been stung by a bee. No pain but there is concern as to why it would return. They did prescribe a Retin A cream. Is this something to be concerned about and have you heard of this before? Thank you.

Doctor Answers (6)

Delayed swelling after fillers

+2
It is normal to have some mild swelling after HA filler injections such as Juvederm. This typically subsides after 1 to 5 days, however.  The onset of new swelling Six weeks after having had injections is concerning.  This can happen in the setting of allergic reaction to the injection material but also in the setting of bacterial contamination and biofilm development.  I would strongly recommend that she be evaluated by a physician injector who has experience injecting in the cheek region and managing problems similar to what you describe.  Fortunately, JuvĂ©derm is not permanent and if needed can be dissolved.  
 


New Orleans Facial Plastic Surgeon

Swelling 6 weeks after Juvederm

+2
Thanks for your question. Swelling that occurs 6 weeks after Juvederm injection is not something that is usually seen. It is even more unusual to have it happen to both sides so long after the initial injection. It's impossible to know what is happening without seeing a picture, but this is something that requires urgent attention as there may be an infection going on. I recommend you see a physician injector who can assess your wife's problem and make the appropriate recommendations. For future reference, injecting in the cheeks is no easy task and should be done by a physician with extensive experience in injecting this area. Good luck and hope this helps.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 4 reviews

My wife had Juvederm Injections in her cheek 6 weeks ago and the swelling has returned, should we be concerned?

+2
Over the internet very hard to advise. And no posted photo. The issue of delayed onset of redness and swelling is concerning. First, that an RN injected her, I recommend using MD injectors than if something unforeseen happens there can be no blame game issue. I hope the RN was qualified and even if she was there will ALWAYS be in the back of your wife's mind - I should have used an MD... Second, contaminate product with delayed cellulititis is possible. Best to seek IN PERSON examination and possible PO/IV antibiotics. Stop any Retin-A products till this clears as my third issue... 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

You might also like...

Always contact the clinic where the injections were done to schedule a follow up and discuss your concerns.

+1
Always contact the clinic where the injections were done to schedule a follow up and discuss your concerns. Swelling is a normal side effect of injections, which can take 2 weeks to resolve. At 6 weeks the reappearing of swelling is abnormal and should be assessed by the medical director of the clinic.

Also important to consider any alternate reasons for swelling such as, diet.

Best.

Martin Jugenburg, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 191 reviews

Swelling 6 weeks after Juvederm

+1
I have never witnessed swelling 6 weeks after a Juvederm injection.  I recommend seeing a licensed physician, preferably a Board Certified Plastic Surgeon in your area to rule out infection.

Charles A. Wallace, MD
Dallas Plastic Surgeon
5.0 out of 5 stars 4 reviews

Concern After Juvederm Injections by an RN

+1
The answer to your question can't be given over the internet, but the signs and symptoms described by your wife should be evaluated by an MD. The good news is that Juvederm can be dissolved using hyaluronidase.  In my experience, patients go to nurse injectors for cost reasons.  In the State of Florida, only an MD, a PA or NP (under the guidance of an MD) is allowed to perform these procedures.  In Florida, it is not legal for an RN to do so, and this issue should be addressed with the RN in question.  Although dermal fillers are perceived by some to be "easy" or worse, "easy money", obtaining patient satisfaction and avoiding complications requires skill, knowledge of anatomy and the ability to handle complications. 

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 38 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.